Ohio, 2024Damaging Wind in Ohio, August 28, 2024
August 28, 2024 · NWS RLX · 1 event in 1 county or zone
In the midst of unseasonably hot temperatures heading into the end of August, isolated thunderstorms cropped up across southeast Ohio on the afternoon of the 28th. While never reaching severe strength, one storm was still capable of causing a downed tree to occur from strong winds in a town outside of Marietta.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the midst of unseasonably hot temperatures heading into the end of August, isolated thunderstorms cropped up across southeast Ohio on the afternoon of the 28th. While never reaching severe strength, one storm was still capable of causing a downed tree to occur from strong winds in a town outside of Marietta. A member of the public also recorded three quarters of an inch of rain from a storm that passed over their home, which brought much needed rain to a drought-stricken area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 28, 2:31 PM EST, 14 minutes earlier.
Area forecast discussion, Aug 28, 2:31 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
331 PM EDT Wed Aug 28 2024
.SYNOPSIS...
Remaining hot and becoming more humid through the week. There is
a chance for showers and storms with a weak cold front today
and tomorrow, and then better potential arriving on Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM Wednesday...
Added column moisture characterized by precipitable water values
around 1.7 inches slowly oozes its way southeast across the Middle
Ohio Valley this afternoon and tonight replacing a drier airmass
characterized by values around 1.1 inches. This should allow for
less mixing of dry air aloft this afternoon across the north than
the south, and less so again Thursday across much of the region.
This will allow surface dew points to remain in the 60s instead of
mixing out into the 50s today/Thursday across those respective
areas allowing for heat indices to approach triple digits and also
prevent mixing out a bulk of our conditional instability as has
occurred in previous days.
Owing to the latter factor above, convection may squash these heat
indices in a localized to regional fashion by mid-afternoon, so
that will preclude an extension at this time. If confidence in
convective coverage decreases, an extension or new issuance may
be needed.
As far as convection, reasonably confidence we'll see scattered to
perhaps numerous convection across the Middle Ohio Valley up through
Northern West Virginia this afternoon into this evening in the
presence of rather weak (20-25KT) deep layer shear. Given somewhat
substantial initial dew point depressions underneath these cores,
gusty to locally damaging winds would be possible, although
widespread severe weather is not likely with better chances for
organized convection remaining off to our north where shear is
stronger. Given the aforementioned uptick in precipitable water
values along with fairly deep warm cloud depths, efficient and
somewhat slow moving convection may produce some locally heavier
rainfall footprints across the north this evening, but with
antecedent dry conditions, unlikely to see even minor water issues
unless this happens to occur over a built up area.
For Thursday, storms could be a bit more numerous with potential for
storms just about anywhere in the forecast area by the afternoon,
but primarily focused closer to the mountains. Again, shear will be
rather weak, around 20KTs so organized convection is not likely but
again some locally heavy rainfall footprints would be possible.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Wednesday...
Any lingering showers/storms early Thursday night should
quickly dissipate with loss of daytime heating, with a mainly
dry overnight expected. ISOL to SCT showers/storms are possible
Friday afternoon/evening amid a buoyant, but weakly forced
environment, with the highest probability for rain being in the
mountains, where a few storms could be on the stronger side
with gusty winds. A greater potential for more widespread
rainfall will exist late Friday night through Saturday as a
cold front progresses through the region, hopefully providing
some much needed rain to the area, although unlikely to have any
sort of significant effect on the drought. There is the
potential for some stronger thunderstorm activity as the front
moves through on Saturday, with the main hazard being stronger
wind gusts. High temperatures in the mid to upper 90s are
expected on Friday once again across the lowlands, with heat
indices in the upper 90s to low 100s. High temperatures on
Saturday will be in the mid 80s to low 90s across the lowlands.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...
The chance for showers/storms lingers on Sunday, mainly across
the south/east, with drier conditions building in Sunday night
following the passage of a secondary cold front. Broad surface
high pressure will build/traverse north of the region Monday
through Wednesday, providing mainly dry weather across the area
throughout the period, with nothing more than isolated
showers/storms late on Tuesday across our far southwest zones
(SW VA and S WV).
The start of the new work week will feature a decent amount of
sunshine amid high temperatures progged to be slightly below
normal (lowlands- upper 70s to low 80s; mountains- mid 60s to
mid 70s). Given recent dry conditions and decent daytime mixing,
lows will be near or below normal, particularly on Monday night
when upper 40s to mid 50s are progged for the lowlands, with
40s for the mountains. Some valley fog is expected each night,
but coverage will likely be tied to how much rain falls across
the region over the next few days.
Minimum afternoon RH values on Monday/Tuesday are progged for
the mid 20s to mid 30s across portions of the CWA. While it will
be highly correlated to rainfall amounts this weekend, a
continued elevated fire weather risk compared to what is normal
for this time of year will likely be in place early next week if
rainfall amounts this weekend remain on the light side.
Fortunately, surface flow will remain quite light.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM Wednesday...
A less stable airmass settles across the northern terminals this
afternoon with scattered showers and thunderstorms potentially
affecting the northern terminals from 21-02Z - confidence on
terminal impacts currently doesn't justify more than VCTS. The
southern terminals should remain precipitation free through this TAF
period.
Patchy valley fog will be possible tonight with the highest
confidence at EKN, but will also include some BCFG elsewhere as low
level moisture begins to increase. Any fog dissipates through 13Z.
Winds generally light except gusty and erratic near any
convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Convection could impact the northern
terminals late this afternoon/evening. Fog may not occur at
EKN.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
IFR conditions are possible on Saturday with showers and
thunderstorms.
&&
.CLIMATE...
As of 200 PM Wednesday...
Daytime highs may approach record values at a few locations
today through Friday. Below is a table of forecast and record
highs.
Forecast / Record High Temperatures
---------------------------------------------------------------------
| Wed, 8/28 | Thu, 8/29 | Fri, 8/30 |
---------------------------------------------------------------------
- Charleston | 98 / 100 (1903) | 98 / 100 (1953) | 98 / 100 (1953) |
- Huntington | 98 / 103 (1948) | 99 / 102 (1948) | 99 / 101 (1953) |
- Clarksburg | 94 / 95 (1953) | 94 / 98 (1953) | 94 / 100 (1953) |
- Parkersburg | 98 / 100 (1948) | 96 / 99 (1953) | 98 / 100 (1953) |
- Beckley | 91 / 93 (1948) | 89 / 94 (1953) | 88 / 95 (1953) |
- Elkins | 93 / 95 (1948) | 91 / 93 (1993) | 90 / 93 (1993) |
---------------------------------------------------------------------
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
013>020-025>031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101-103.
VA...None.
&&
SYNOPSIS...JP/GW
NEAR TERM...JP
SHORT TERM...GW
LONG TERM...GW
AVIATION...JP
CLIMATE...JP/GWHazardous weather outlook, Aug 28, 1:34 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
234 PM EDT Wed Aug 28 2024
KYZ101-103-OHZ087-WVZ005-006-013>015-025>027-291845-
Greenup-Boyd-Lawrence OH-Wayne-Cabell-Lincoln-Putnam-Kanawha-Logan-
Boone-Clay-
234 PM EDT Wed Aug 28 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
southern and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The combination of heat and humidity could result in peak heat
index values in the upper 90s to lower 100s through Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ102-105-WVZ024-291845-
Carter-Lawrence KY-Mingo-
234 PM EDT Wed Aug 28 2024
This Hazardous Weather Outlook is for portions of northeast
Kentucky and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
The combination of heat and humidity could result in peak heat
index values in the upper 90s today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The combination of heat and humidity could result in peak heat
index values in the upper 90s to lower 100s through Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-515>526-291845-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
234 PM EDT Wed Aug 28 2024
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ032-039-040-291845-
Taylor-Upshur-Barbour-
234 PM EDT Wed Aug 28 2024
This Hazardous Weather Outlook is for portions of central and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms may produce gusty winds this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>031-291845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-
234 PM EDT Wed Aug 28 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The combination of heat and humidity could result in peak heat
index values in the upper 90s to lower 100s through Friday
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Thunderstorm Wind, Washington
- When
- August 28, 2:45 PM EST
- Where
- Washington County, 0.69 mi N of Devola
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- Broadcast Media
- Coordinates
- 39.480, -81.480
A tree and nearby large tree limbs were blown down onto a road in the town of Devola.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 28 to 29, 20243 injured · $2.0 million · EF1 · 25 events
- Heat in Nevada, August 28, 20241 death · 1 event
- Heat in Arizona, August 28, 20241 death · 1 event
- Heavy Snow in Montana, August 28, 20241 death · 1 event
- Tornadoes and Hail in South Dakota, August 28, 2024EF2 · 6 events
- Damaging Wind in Louisiana, August 28, 2024$200,000 · 78 kt wind · 1 event
- Damaging Winds in Mississippi, August 28 to 29, 2024$74,000 · 55 kt wind · 11 events
- Damaging Wind in Missouri, August 28, 2024$80,000 · 60 kt wind · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 28, 2024$54,000 · 60 kt wind · 5 events
- Damaging Wind in Missouri, August 28, 2024$40,000 · 1 event
- Wildfire in California, August 28, 2024$30,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 28 to 29, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199639.